Drought Research Initiative (DRI) Workshop #1

Parktown Hotel (*Oak Room*), Saskatoon, Saskatchewan 11-12 January 2006

AGENDA

Wednesday, 11 January:

08:15-09:00 – Registration and Refreshments (Oak Room, Parktown Hotel)

09:00-10:00 - Session I - Opening and Overview of DRI (Co-Chairs: Ron Stewart/John Pomeroy)

- 09:00-09:20 Welcome Address The Honourable *Peter Prebble, MLA*, Minister Responsible for Saskatchewan Water Corporation
- 09:20-09:30 Canadian Foundation for Climate & Atmospheric Sciences (CFCAS) *Tim Aston*, CFCAS Science Officer
- 09:30-09:40 Management Perspective on Drought & DRI Jim Bruce, Chair BoD
- 09:40-10:00 Objectives, Overview, Current Status of DRI Ron Stewart & John Pomeroy, Co-Chairs DRI Science Committee

10:00-10:30 - Health Break

- **NOTE:** The following presentations are assumed to be 10 minutes (including any discussion), except where noted. Suggested questions for Investigators and Collaborators to address in their presentation:
 - What research will you carry out?
 - What do you expect to achieve?
 - How will this fit into the network?

10:30-11:00 - Session II - Characterization and Implications of Drought (Chair: Harvey Hill)

- 10:30-10:45: Lawrence Martz, U. Saskatchewan, Saskatoon Applying Hydroclimatological Science to the Socio-Economic Dimensions of Water
- 10:45-10:55 Elaine Wheaton, SRC/U. Saskatchewan, Saskatoon Characterization of Prairie Drought
- 10:55-11:00: 5-minute open discussion

11:00-14:45 – Session III – Atmospheric Processes and Teleconnections (Chair: Ron Stewart)

- 11:00-11:10: Barrie Bonsal, U. Saskatchewan, Saskatoon Hemispheric to Global-Scale Factors Associated with Canadian Prairie Droughts
- 11:10-11:20: John Gyakum, McGill U., Montreal Blocking and its Relationship to Droughts
- 11:20-11:30: Steven Quiring, Texas A & M University, College Station, Texas Characterizing and Understanding the Causes of Drought in the Northern Great Plains
- 11:30-11:40: Charles Lin, McGill U., Montreal Seasonal Predictions
- 11:40-11:45: 5-minute open discussion

11:45-13:00 - Lunch

13:00-13:45 - Session IV - Surface Water/Atmospheric Moisture & Energy Budgets (Chair: John Pomeroy)

- 13:00-13:10: Kit Szeto, EC/MSC, Toronto Assessing Water and Energy Budgets for the Prairie Region
- 13:10-13:20: Ron Stewart, McGill U., Montreal Prairie Drought, Storms and Water Budgets
- 13:20-13:30: Geoff Strong, U. Alberta, Edmonton Atmospheric Moisture and Thunderstorm Drought
- 13:30-13:40: Henry Leighton, McGill U., Montreal Use of Satellite for Regional Climate Studies
- 13:40-13:45: 5-minute open discussion

13:45-14:30 – Session V – Precipitation Processes and Assessment (Chair: John Pomeroy)

- 13:45-13:55: John Hanesiak, U. Manitoba, Winnipeg Surface-Atmosphere Coupling During Convective Events
- 13:55-14:05: Craig Smith, EC/MSC/CRB, Saskatoon Systematic Errors in Precipitation Measurements and Implications for Monitoring Drought
- 14:05-14:15: Susan Skone, U. Calgary Geomatics Eng., Calgary GNSS Remote Sensing of the Atmosphere: Potential Applications to Drought Research
- 14:15-14:25: Chris Derksen, EC/MSC, Toronto Snow Cover Variability and Climate Interactions
- 14:25-14:30: 5-minute open discussion

14:30-15:00 - Health Break

15:00-15:30 - Session VI - Near-Surface Exchanges and Hydrology (Chair: Ron Stewart)

- 15:00-15:10: John Pomeroy, U. Saskatchewan, Saskatoon Land Surface Hydrological Processes and Modelling
- 15:10-15:20: Paul Bullock, U. Manitoba, Winnipeg Moisture Stress: A Crop's Perspective
- 15:20-15:30: Al Pietroniro, U. Saskatchewan, Saskatoon *Water Cycle Prediction for the Drought Research Initiative*
- 15:30-15:40: Brenda Toth, NHRC/EC, Saskatoon Hydrological Modeling in the SSRB
- 15:40-15:45: 5-minute open discussion

15:45-15:55 - Session VII - Surface to Sub-Surface Hydrology (Chair: John Pomeroy)

- 15:45-15:55: Ken Snelgrove, Memorial U., St. John's Determining Moisture Distributions in the Saskatchewan River Basin
- 15:55-16:05: Al Woodbury, U. Manitoba, Winnipeg Climate Change Assessment over the Assiniboine Delta Aquifer
- 16:05-16:15: Masaki Hayashi, U. Calgary, Calgary Effects of Drought on Prairie Groundwater
- 16:15-16:25: Garth van der Kamp, U. Saskatchewan, Saskatoon Groundwater and Lake Level Data
- 16:25-16:30: 5-minute open discussion

16:30-17:15 – Session VIII – Drought Initiatives & Concerns of Partners: Part I (Chair: Gary Burke)

Suggested questions for Partners to address in their presentation:

- What are your issues and concerns with respect to drought?
- What activities are you presently carrying out in this regard?
- What do you hope that DRI can accomplish and how can we work together?
- 16:30-16:40: Dave Sauchyn, PARC / U. Regina, Regina PARC / Long Drought Records
- 16:40-16:50: Ross Herrington, MSC/EC for PPWB *Droughts: Implications for the Prairie Provinces Water Board*
- 16:50-17:00: Bob Clark, Canadian Wildlife Service, Saskatoon CWS Perspective on Drought Impacts/Concerns
- 17:00-17:10: Aston Chipanshi, Agriculture and Agri-Food Canada, Regina Exploring Research Opportunities Under the AAFC's Drought Monitoring Program
- 17:10-17:15: 5-minute open discussion

17:15-17:20: Next Day's Agenda and any Announcements

18:00-20:00 – DRI Icebreaker – snack food and liquid refreshments, along with vigorous discussions.

Thursday, 12 January:

08:15-09:00 - Refreshments

09:00-09:45 - Session IX - Drought Initiatives & Concerns of Partners: Part II (Chair: Gary Burke)

- 09:00-09:10: Ralph Wright, AAFRD, Edmonton A QA/QC and Data-Filling Decision Support System for Near Real-Time Climate Data
- 09:10-09:20: Bill Girling, Manitoba Hydro, Winnipeg Drought Research Initiatives in Manitoba Hydro
- 09:20-09:30: Bart Oegema, Sask Watershed Authority, Moose Jaw Saskatchewan Watershed Authority Perspective on Drought
- 09:30-09:40: Kevin Shook, Alberta Environment, Edmonton Flood Forecasting Drought Concerns
- 09:45-10:05: Daniel Caya, Ouranos, Montreal Regional Climate Model Results
- 10:05-10:10: 5-minute open discussion

10:10-10:40 - Health Break

10:40-11:50 - Session X - DRI Themes (Chair: Jim Bruce)

- Themes: objectives, actions, challenges, participants
- 10:40-10:50: John Pomeroy/Ron Stewart Brief summary of DRI and its themes funded and proposed
- 10:50-11:00: John Hanesiak Theme 1 Quantify physical features of the recent Canadian Prairie drought
- 11:00-11:10: Masaki Hayashi Theme 2 Understanding processes and feedbacks of this recent drought
- 11:10-11:20: Charles Lin Theme 3 Assess and reduce uncertainties in prediction of drought
- 11:20-11:30: Barrie Bonsal Theme 4 Comparisons of the recent Canadian Prairie drought with others
- 11:30-11:40: Elaine Wheaton Theme 5 Apply progress to address critical issues of importance to society
- 11:40-11:50: 10-minute open discussion

11:50-13:30 - Lunch

11:50-13:30 – Board of Directors Luncheon Meeting – Chair: Jim Bruce)

13:30-14:30 - Session XI - Break-out Groups on DRI Themes

Three **Break-out Groups** on the 1st 3 themes to address the questions:

How can we best move ahead with Themes 1-3, and what issues must be addressed?

- Group 1 Quantify physical features of the recent Canadian Prairie drought
- Group 2 *Understand processes and feedbacks of the recent drought*
- Group 3 Assess and reduce uncertainties in prediction of drought

Group 4 – Address the question, "How can we move ahead with (unfunded) Themes 4/5?"

14:30-14:45 - Health Break

14:45-15:45 – Session XII – Plenary (Summary, Plans and next Workshop)

14:45-15:05: Break-Out Summary Reports – Each group presents a 5-minute summary report

15:05-15:35: Discussion/feedback

15:35-15:45: Plans and Next Workshop

15:45-16:45 – DRI Science Committee Meeting
